Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 155, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 10, 2019, 9:28 PM CDT for 4 counties in South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2019, 9:28 PM CDT (02:28 UTC)
- Expired
- Sep 10, 2019, 9:57 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Sep 10, 8:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
437
WUUS53 KFSD 110228
SVRFSD
SDC035-061-097-111-110315-
/O.NEW.KFSD.SV.W.0155.190911T0228Z-190911T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
928 PM CDT Tue Sep 10 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Southern Sanborn County in east central South Dakota...
Southwestern Miner County in east central South Dakota...
Hanson County in southeastern South Dakota...
* Until 1015 PM CDT.
* At 928 PM CDT, severe thunderstorms were located along a line
extending from near Storla to near Mitchell to near Ethan, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mitchell around 935 PM CDT.
Ethan around 940 PM CDT.
Alexandria and Fulton around 955 PM CDT.
Farmer around 1005 PM CDT.
Emery around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4375 9763 4356 9762 4352 9814 4368 9819
4381 9833 4386 9833 4395 9789
TIME...MOT...LOC 0228Z 260DEG 28KT 4382 9827 4370 9811 4354 9810
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
535
WWUS53 KFSD 110248
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
948 PM CDT Tue Sep 10 2019
SDC035-061-097-111-110315-
/O.CON.KFSD.SV.W.0155.000000T0000Z-190911T0315Z/
Davison SD-Sanborn SD-Miner SD-Hanson SD-
948 PM CDT Tue Sep 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN DAVISON...SOUTHEASTERN SANBORN...SOUTHWESTERN MINER AND
HANSON COUNTIES...
At 947 PM CDT, severe thunderstorms were located along a line
extending from near Loomis to near Fulton to near Ethan, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Fulton around 955 PM CDT.
Alexandria around 1000 PM CDT.
Farmer around 1010 PM CDT.
Emery around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4375 9763 4356 9762 4353 9803 4371 9805
4382 9817 4388 9824 4395 9789
TIME...MOT...LOC 0247Z 260DEG 28KT 4385 9807 4373 9791 4357 9790
HAIL...1.00IN
WIND...60MPH
$$
JM524
WWUS53 KFSD 110257
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
957 PM CDT Tue Sep 10 2019
SDC035-061-097-111-110307-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-190911T0315Z/
Davison SD-Sanborn SD-Miner SD-Hanson SD-
957 PM CDT Tue Sep 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVISON...SOUTHEASTERN
SANBORN...SOUTHWESTERN MINER AND HANSON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern South Dakota.
LAT...LON 4375 9763 4356 9762 4353 9803 4371 9805
4382 9817 4388 9824 4395 9789
TIME...MOT...LOC 0255Z 260DEG 28KT 4386 9798 4374 9782 4358 9781
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:09 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 10, 6:09 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019
There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.
The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.
Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.
Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019
The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.
Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.
Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.
Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019
Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for SDZ053>056-058>062-064>067.
MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for MNZ080-089-097-098.
IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for IAZ001.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Sep 10, 5:48 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 548 AM CDT Tue Sep 10 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 548 AM CDT Tue Sep 10 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop this evening in south central South Dakota. Initial storms will be capable of hail to the size of golf balls or a bit larger, winds to 70 mph and isolated tornadoes. The storms will congeal into bowing segments during the evening capable of wind gusts to 80 mph, hail of half dollar size and even an isolated tornadoes moving across southeast South Dakota and into adjacent sections of northwest Iowa and southwest Minnesota toward midnight. A few severe storms may also precede the advancing larger linear storms during the evening hours in northwest Iowa and southwest Minnesota. In addition to the severe weather threat, locally heavy rainfall is possible, as much as 2 to 4 inches in some locations overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is likely from later Wednesday afternoon through Wednesday night. Severe storms will be possible, capable of large hail, damaging wind and tornadoes. Locally heavy rainfall will again be possible, especially north of Interstate 90. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 10, 8:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TORNADO 5 SSW AVON 42.94N 98.10W
09/10/2019 BON HOMME SD TRAINED SPOTTER
REPORTED BRIEF TOUCHDOWN 5 MILES SOUTH OF
AVON LOOKING WEST.
&&Local storm report, Sep 10, 8:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 2 N AVON 43.03N 98.06W
09/10/2019 E1.00 INCH BON HOMME SD FIRE DEPT/RESCUE
&&Local storm report, Sep 10, 8:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST STICKNEY 43.59N 98.44W
09/10/2019 E65 MPH AURORA SD TRAINED SPOTTER
&&Local storm report, Sep 10, 9:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
09/10/2019 M71 MPH CHARLES MIX SD MESONET
REPORT VIA SD RWIS STATION.
&&Local storm report, Sep 10, 9:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 7 NNW HARRISON 43.54N 98.59W
09/10/2019 E60 MPH AURORA SD TRAINED SPOTTER
&&Local storm report, Sep 10, 9:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG STICKNEY 43.59N 98.44W
09/10/2019 AURORA SD TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 36 min |
| Sep 10, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 7:58 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 32 min |
| Sep 10, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 44 min |
| Sep 10, 8:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix | 38 min |
| Sep 10, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 49 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Aurora, Davison | 23 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Bon Homme, Hutchinson | 38 min |
| Sep 10, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Sep 10, 9:29 PM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 6 hr |
| Sep 10, 9:36 PM CDT | Tornado Warning | FSD | Hutchinson | 24 min |
| Sep 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 9:56 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 34 min |
| Sep 10, 10:22 PM CDT | Flash Flood Warning | FSD | Hanson, Hutchinson, McCook, Turner | 5 hr |
| Sep 10, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, McCook, Yankton | 53 min |
| Sep 10, 10:42 PM CDT | Tornado Warning | FSD | Hutchinson, McCook, Turner | 33 min |
| Sep 10, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more | 43 min |
| Sep 10, 10:53 PM CDT | Tornado Warning | FSD | McCook, Minnehaha, Turner | 24 min |
| Sep 10, 11:04 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 26 min |
| Sep 10, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| Sep 10, 11:26 PM CDT | Flash Flood Warning | FSD | Lake, Lincoln, McCook, Miner, Minnehaha, Moody and 1 more | 3 hr |
| Sep 10, 11:27 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 33 min |
| Sep 10, 11:54 PM CDT | Tornado Warning | FSD | Minnehaha | 13 min |
| Sep 10, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 46 min |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Clay, Hutchinson, Lincoln, Turner, Union, Yankton | 6 hr |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Brookings, Kingsbury, Lake, Moody | 6 hr |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Sep 11, 1:03 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 6 hr |
| Sep 11, 2:17 AM CDT | Flash Flood Warning | FSD | Lake, Lincoln, McCook, Miner, Minnehaha, Moody and 1 more | 4 hr |
| Sep 11, 3:14 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Sep 11, 3:31 AM CDT | Areal Flood Warning | FSD | Bon Homme, Brookings, Charles Mix, Clay, Douglas, Hanson and 9 more | 18 hr |
| Sep 11, 4:07 AM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 26 hr |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Minnehaha | 29 days |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 14 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 16 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Minnehaha | 60 hr |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Yankton | 24 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 6 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 10:42 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 3:41 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 13 days |
| Sep 11, 3:44 PM CDT | River Flood Warning | FSD | Moody | 21 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.